Doc: Watch vitamin K intake when taking warfarin
Dear Dr. Roach: I am having trouble controlling my warfarin intake to keep my blood test results within the 2-3 range that my pulmonologist recommends. I had an almost complete saddle blockage in my chest several years ago, and I don’t want it to happen again. I have cut broccoli, spinach and dark-green salad ingredients almost completely from my diet. The doctor seemed surprised when I told him I stay away from cranberries, cranberry juice and cabbage, too, because a nurse told me that they affect my numbers. I do enjoy iceberg lettuce. I have searched the internet for information citing vitamin K content of vegetables, but cannot come up with anything comprehensive. Is there a better way to gauge vitamin K content than just whether it is “dark-green and leafy”? Are there any lists that will help me?
I’m an 89-year-old lady who still has some life to live.
Dear C.M.: There are many lists, but the most comprehensive one is from the U.S. Department of Agriculture. I customized one for you for vitamin K; it is at tinyurl.com/hlvntrn. But rather than cut out vitamin K-containing foods entirely, I’d recommend that you aim for a consistent and moderate intake. Vitamin K-containing foods are generally healthy for multiple reasons, and you should enjoy your life and your food. You should let the doctor know if you are making a change in your diet, so that he and his nurse can keep a careful eye on your INR level (that’s the blood test to monitor warfarin).
I looked up cranberries, and they have very little vitamin K (6 mcg for 1 cup raw cranberries, 4 mcg for a cup of juice). Cabbage has much more (67 mcg for 1 cup raw). By contrast, a cup of kale has 1,147 mcg. There are hours of fun to be had looking through the list for people who enjoy such things. I found foods I had never heard of, like lambsquarters, a wild green very high in vitamin K.
Dear Dr. Roach: My husband began taking Flomax (generic) for BPH urinary retention. It helped with the frequent urination, but he developed a stuffy nose and low libido. The doctor is switching him to another type. He’s going to try doxazosin.
Does this one have fewer side effects than Uroxatral? The pharmacist said congestion and stuffy nose with Flomax are common, and doxazosin is better. I remember reading in one of your columns that one prostate medicine caused sexual difficulties even after the drug was stopped.
Dear C.G.: There are two major types of medicines for BPH (benign prostatic hypertrophy, the noncancerous prostate enlargement so common in older men). One includes the alpha blockers, which relax the smooth muscles in the prostate that can constrict the urethra, the tube that carries urine through the prostate. Tamsulosin (Flomax), doxazosin (Cardura) and alfuzosin (Uroxatrol) all are alpha blockers. Loss of libido is uncommon with these, but sinus problems and nasal congestion are common. The other class includes finasteride (Proscar) and dutasteride (Avodart). These block the enzyme that converts testosterone to dihydrotestosterone. Low libido is more common with this class.
Side effects of medicine go away as the medicine is stopped, generally speaking. However, dutasteride lasts a long time in the body: Half of a dose is still present five weeks later. This means it may be weeks or even months before side effects go away.
Stuffy nose does seem to be much more common with Flomax than with the others. Pharmacists generally have lots of experience and expertise with medication side effects.
Email questions to ToYourGoodHealth@med.cornell.edu.